Alert archive / Idaho / High Wind Warnings in 2017

High Wind Warning 2, NWS Boise, ID

May 12, 2017Gooding County, Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this high wind warning at May 12, 2017, 4:39 PM MDT for Gooding County, Jerome County, Twin Falls County, Idaho. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2017, 4:39 PM MDT (22:39 UTC)
Expired
May 12, 2017, 8:00 PM MDT
In force
3 hr
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 4:44 PM MDTNON-TSTM WND GST 463 N Twin Falls, IDMESONET STATION ITD08, PERRINE BRIDGE.
May 12, 4:45 PM MDTNON-TSTM WND GST 544 E Jerome, IDMESONET STATION ITD05, JEROME BUTTE.
May 12, 4:50 PM MDTNON-TSTM WND GST 486 Ese Jerome, IDMESONET STATION E6864, JEROME.
May 12, 5:00 PM MDTNON-TSTM WND GST 622 Ssw Hazelton, IDMESONET STATION ITD21, HAZELTON INTERCHANGE.
May 12, 6:15 PM MDTNON-TSTM WND GST 4813 Nne Gooding, IDMESONET STATION ITD53, GWYNN RANCH HILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS75 KBOI 122239
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
439 PM MDT Fri May 12 2017

IDZ016-130200-
/O.NEW.KBOI.HW.W.0002.170512T2239Z-170513T0200Z/
Western Magic Valley-
439 PM MDT Fri May 12 2017

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

The National Weather Service in Boise has issued a High Wind
Warning, which is in effect until 8 PM MDT this evening. 

* WINDS...West 35 to 45 mph with gusts to 60 mph.

* TIMING...The strong winds will weaken this evening.

* IMPACTS...Strong cross winds will cause a travel hazard,
  especially for high profile vehicles. These winds will be strong
  enough to move light weight and unsecured items, and could cause
  minor property damage.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
341 
WWUS75 KBOI 130145
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
745 PM MDT Fri May 12 2017

IDZ016-130245-
/O.EXP.KBOI.HW.W.0002.000000T0000Z-170513T0200Z/
Western Magic Valley-
745 PM MDT Fri May 12 2017

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

The winds will continue to diminish this evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this high wind warning went out at May 12, 2:53 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 12, 2:53 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Boise ID
253 PM MDT Fri May 12 2017

.SHORT TERM...Tonight through Sunday...The cold front has widely
moved east of the forecast area this afternoon. Showers are noted
across the area in its wake, with temperatures around 30-35
degrees cooler than Thursday afternoon. Cooler than normal
temperatures will be found through the weekend, with upper 50s
across the valleys on Saturday, and mid 60s on Sunday.

The offending area of low pressure will lift north on Saturday
afternoon, sending a wave of lower pressure through the forecast
area. This will leave continued shower activity, with enough
instability to generate thunderstorms. As this axis shifts
eastward, a drier, northwest flow is expected which will decrease,
but not eliminate, shower coverage. By Sunday afternoon, another
approaching wave will introduce another round of moisture and
instability to the area, especially impacting eastern Oregon and
across the West-Central Mountains of Idaho.

.LONG TERM...Sunday night through Friday...Cool and wet conditions
persist through the extended forecast period. Sunday night into
Tuesday a wave passes through the area bringing a chance of showers
for mostly the higher elevations. The models continue to struggle
with the movement of the next upper level Low. The ECMWF is the
faster of the models bringing widespread showers to the CWA by
Monday night. The GFS waits until Tuesday afternoon so confidence in
timing is low, but probability of it being a wet system remains high.
The ECMWF also is much quicker to push this Low out of the area
while the GFS wants to have this Low linger around a little longer.
How long these showers last is going to depend highly on the
movement of this Low. By Thursday morning models have this Low far
enough south to only impact our Idaho zones. Things start to dry out
Friday as models try to build another ridge over the area.
Temperatures are below normal for the majority of the period with
highs normalizing by Friday.

&&

.AVIATION...Widespread VFR. Showers currently along the
Oregon/Idaho border and will continue pressing eastward through the
rest of the evening. Isolated areas of MVFR ceilings within these
showers. Showers will die down late evening. Surface winds, south to
west 5-15 kts. Winds aloft to 10k feet MSL, southwest 30-45 kts
through 00z Saturday then westerly 15-20 kts.

WEEKEND OUTLOOK...Shower activity returns Saturday afternoon with
chances of thunderstorms through the evening hours. A brief break in
precipitation for most locations early Sunday morning before more
showers move in Sunday afternoon. Winds are generally light and
variable through the weekend.

&&

.HYDROLOGY...Cooler temperatures will help to reduce snowmelt
concerns over the next few days. However, ongoing precipitation
will add more water to the already swollen rivers and streams.
Flooding remains ongoing for the Big Wood, Boise, and Payette
Rivers with additional areas being monitored for any needed
hydrology related products. For timing and intensity related to
current flooding, please visit the appropriate hydrologic product.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KB
LONG TERM....JC
AVIATION.....JC
HYDROLOGY....KB

Nearby

High Wind Warnings in Idaho, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.